MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GEN II 7.5MM RESUR PAT 32MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GEN II 7.5MM RESUR PAT 32MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71932636
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Failure of Implant (1924); Arthralgia (2355)
Date of Event 07/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after pfj reconstruction surgery had been performed on (b)(6) 2016, the patient experienced pain in the right knee after a fall.This adverse event was solved by converting to tkr on (b)(6) 2021.It was noticed that the journey pf implant med rt was cracked and the gen ii 7.5 mm resur pat 32 mm was eroded.Patient left surgery in good health.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The lab analysis concluded that the fracture of the pfj implant occurred perpendicular to the articular groove.Slight scratches were shown on the articular surface, which may have been caused by wear from third party particulates in vivo or by removal of the implant.Bone cement and bone were adhered to the bone interfacing surface, and the surrounding material had dents and gouges within it on the bare surfaces.Material damage on either side of the patella may have been a result of movement of the implant in vivo or caused during extraction.No material or manufacturing defects were observed during this investigation.A review of complaint history did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, the patient required revision/conversion to a right tka approximately 5 years post pfj implantation due to the onset of right knee pain ¿after a fall¿.Reportedly, findings intraoperatively revealed the pfj implant was ¿cracked¿ and the patella had eroded away.The requested medical documentation has not been provided as of the date of this medical assessment.Reportedly, the revision was performed due to pain ¿after the fall¿; however, the clinical root cause of the noted ¿cracked¿ pfj implant and ¿eroded¿ patella could not be definitively concluded based on the limited information provided.The patient impact beyond the reported pain, intraop component findings, and subsequent revision could not be determined.The patient reportedly ¿left surgery in good health/no injury¿.Further patient impact could not be concluded.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available and/or a product evaluation conclusion results in findings which are deemed clinically relevant, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device was found to have damage, it's contribution to the reported event could be corroborated.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GEN II 7.5MM RESUR PAT 32MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12320869
Report Number1020279-2021-06364
Device Sequence Number4136711
Product Code JWH
UDI-Device Identifier00885556056721
UDI-Public885556056721
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2026
Device Catalogue Number71932636
Device Lot Number16CM21891
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer03/28/2022
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date03/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown